New Jersey, 2009

Flash Flood and Flooding in New Jersey, August 22 to 23, 2009

August 22 to 23, 2009 · NWS PHI · 3 events in 2 counties and zones

A strong cold front was approaching from the west during the 22nd, while Hurricane Bill passed well to our east. An abundance of moisture in place combined with enough instability, which resulted in showers and thunderstorms with locally torrential rainfall and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front was approaching from the west during the 22nd, while Hurricane Bill passed well to our east. An abundance of moisture in place combined with enough instability, which resulted in showers and thunderstorms with locally torrential rainfall and flooding. Two day event precipitation totals average 1 to 5 inches with some locally higher amounts along with the heaviest precipitation for this event in the southern half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 2:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 2:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT SAT AUG 22 2009

.SYNOPSIS...
HURRICANE BILL WILL REMAIN WELL OFF OUR COAST, BUT WILL KEEP A
FRONTAL BOUNDARY FROM MOVING THROUGH THE AREA UNTIL TOMORROW.
HIGH PRESSURE WILL BUILD IN BEHIND THIS BOUNDARY THROUGH TUESDAY
AND EARLY WEDNESDAY. ANOTHER FRONTAL BOUNDARY WILL MOVE THROUGH
THE AREA EARLY THURSDAY AND LIKELY STALL TO OUR SOUTH AS HIGH
PRESSURE TRIES TO BUILD IN FROM THE NORTH.

&&

.NEAR TERM /THROUGH TONIGHT/...
A VERY MOIST AND UNSTABLE AIRMASS REMAINS ACROSS OUR AREA THIS
AFTERNOON AS A FRONTAL BOUNDARY IS NEARLY STATIONARY ACROSS OUR
AREA. EVEN THOUGH HURRICANE BILL IS WELL OFF OUR COAST AND NOT
DIRECTLY AFFECTING OUR WEATHER, IT IS PREVENTING THIS FRONT FROM
MAKING A QUICK EXIT. BECAUSE OF THIS, NUMEROUS SHOWERS AND
THUNDERSTORMS ARE DEVELOPING TO OUR SOUTH AND ARE BEGINNING TO
DEVELOP ACROSS OUR AREA THIS AFTERNOON. IT IS VERY LIKELY THAT
THESE STORMS WILL MOVE ACROSS OUR AREA TONIGHT. WITH THE
PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES, EXTREMELY HEAVY
RAINFALL COULD OCCUR LATE THIS AFTERNOON AND EVENING AND INTO THE
OVERNIGHT HOURS. THIS HEAVY RAIN, COMBINED WITH ALREADY SOAKED
GROUNDS FROM YESTERDAY AND LAST NIGHT COULD CONTRIBUTE TO FLASH
FLOODING ACROSS THE AREA. THEREFORE WE HAVE DECIDED TO EXTEND THE
FLASH FLOOD WATCH FOR ALL OF OUR CWA AND CONTINUED IT THROUGH THE
NIGHT. PLEASE REFER TO THE LATEST WATCH STATEMENT FOR FURTHER
DETAILS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS THE HURRICANE BEGINS TO PICK UP SPEED TONIGHT INTO SUNDAY AND
QUICKLY MOVES TO THE NORTHEAST INTO THE CANADIAN MARITIMES, THE
FRONT WILL ALSO PICK UP SPEED AND MOVE THROUGH THE AREA SUNDAY.
HOWEVER, UNTIL IT DOES SO, WE CAN EXPECT A CHANCE OF SHOWERS OR
THUNDERSTORMS ON SUNDAY INTO SUNDAY NIGHT. HIGH PRESSURE WILL
BEGIN TO TRY TO MOVE INTO THE AREA ON MONDAY, BUT MAY NOT MAKE IT
TO TUESDAY. HOWEVER, WITH THE MID/UPPER TROUGH STILL IN PLACE FOR
MONDAY, THERE MAY BE AN ISOLATED SHOWER OR THUNDERSTORM DEVELOP ON
MONDAY, SO WE WILL INCLUDE A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS
ON MONDAY. EVEN THOUGH THE FRONT IS EXPECTED TO MOVE THROUGH
TOMORROW, IT SHOULD WARM INTO THE LOW TO MID 80S IF ANY SUNSHINE
POPS THROUGH. MONDAY SHOULD WARM EVEN MORE AND LIKELY REACH THE MID
TO UPPER 80S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE AT THE SURFACE WILL BUILD INTO THE AREA AT THE
SURFACE FOR TUESDAY AND INTO EARLY WEDNESDAY, WHILE NEARLY ZONAL
FLOW TAKES PLACE ALOFT. THIS SHOULD HELP KEEP THE FORECAST DRY FOR
THE EARLY PART OF THE EXTENDED. THE THICKNESSES DO NOT INCREASE
VERY MUCH FOR TUESDAY INTO WEDNESDAY, BUT SHOULD BUILD ENOUGH FOR
TEMPERATURES TO WARM INTO THE MID TO UPPER 80S, WITH A FEW AREAS
AROUND 90 ON WEDNESDAY. A FRONTAL BOUNDARY IS EXPECTED BY LATE
WEDNESDAY, EARLY THURSDAY BRINGING THE NEXT CHANCE OF
PRECIPITATION. THE FRONT WILL BE SLOW TO MOVE THROUGH ON THURSDAY,
BUT WILL LIKELY STALL TO OUR SOUTH. THIS WILL PUT OUR AREA BETWEEN
THE STALLED OUT FRONT TO OUR SOUTH AND AN AREA OF HIGH PRESSURE
TRYING TO PUSH IN FROM THE NORTH. IF THE HIGH PRESSURE BUILDS IN
MORE, WE MAY HAVE A DRIER FORECAST. HOWEVER, IF IT HAS A TOUGHER
TIME PUSHING IN AND WE HAVE ANY MID/UPPER LEVEL DISTURBANCES, WE
COULD HAVE MORE SHOWERS AND THUNDERSTORMS. FOR NOW, WEVE INCLUDED
A SLIGHT CHANCE TO CHANCE OF SHOWERS/THUNDERSTORMS FOR THE END OF
THE EXTENDED. AFTER A WARM WEDNESDAY WITH TEMPERATURES IN THE MID
TO UPPER 80S, EVEN AROUND 90, TEMPERATURES WILL COOL FOR THE REST
OF THE EXTENDED TO THE UPPER 70S AND LOWER 80S ACROSS THE AREA.

&&

.AVIATION /19Z SATURDAY THROUGH WEDNESDAY/... THE FOLLOWING
DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY
AND SURROUNDING AREAS.

WE REMAIN BETWEEN THE UPPER TROUGH APPROACHING FROM THE WEST AND
HURRICANE BILL MOVING NORTH WELL OFF THE EAST COAST. THE LOW CIGS
FROM EARLY THIS MORNING GAVE HAVE RISEN TO VFR/MVFR. VSBYS ARE VFR.
A LARGE AREA OF SHOWERS AND TSTMS TO OUR SOUTHWEST WILL MOVE ACROSS
OUR REGION OVERNIGHT. CONDITIONS WILL LOWER TO MVFR/IFR AND LOCALLY
TO LIFR IN THE PRECIPITATION. THE ACTIVITY WILL BE DIMINISHING AND
MOVING OUT OF OUR AREA LATER TONIGHT BUT PLENTY OF LOW LEVEL MOISTURE
WILL REMAIN. THEREFORE, THE LOW CIGS AD VSBYS WILL CONTINUE UNTIL
AFTER SUNRISE SUNDAY. ONCE BILL MOVES NORTH OF OUR LATITUDE, IT WILL
HELP PULL THE FRONTAL ZONE OFF TO THE EAST AND WE CAN LOOK FOR
IMPROVING FLYING CONDITIONS BY MIDDAY. THERE WILL STILL BE A CHANCE
FOR CONVECTIVE ACTIVITY, BUT PROBABILITIES WILL BE LOWER THAN TODAY
AND IT SHOULD NOT BE AS WIDESPREAD.

OUTLOOK...
HIGH PRESSURE WILL THEN MOVE IN AND DOMINATE OUR WEATHER PATTERN
INTO MID WEEK.

&&

.MARINE...
HURRICANE BILL WILL PASS WELL TO OUR EAST TONIGHT AND REACH THE
CANADIAN MARITIMES SUNDAY. PLEASE REFER TO THE LATEST STATEMENTS
FROM THE NATIONAL HURRICANE CENTER. MEANWHILE, A SLOW MOVING COLD
FRONT FROM THE WEST IS FORECAST TO ARRIVE TONIGHT INTO EARLY SUNDAY.

LONG PERIOD SWELLS ASSOCIATED WITH THE HURRICANE WILL CONTINUE TO
AFFECT THE MARINE AREA THROUGH SUNDAY. WAVE HEIGHTS TO 12 FEET ARE
ANTICIPATED JUST A FEW MILES OFF THE COAST.

THE LONG PERIOD SWELLS WILL CREATE HAZARDOUS CONDITIONS ON THE
COASTAL WATERS OF DELAWARE AND NEW JERSEY, AND ON THE LOWER PART OF
DELAWARE BAY. AS A RESULT, A SMALL CRAFT ADVISORY IS IN EFFECT FOR
HAZARDOUS SEAS FOR THOSE LOCATIONS FOR THE ENTIRE WEEKEND.

CONDITIONS WILL BEGIN TO IMPROVE GRADUALLY SUNDAY NIGHT INTO MONDAY.
HIGH PRESSURE MOVING IN FROM THE WEST WILL ALLOW MUCH MORE TRANQUIL
CONDITIONS INTO MID WEEK.

&&

.RIP CURRENTS/SURF/TIDES...
A HIGH SURF ADVISORY WILL REMAIN IN AFFECT THROUGH SUNDAY. LONG
PERIOD SWELLS ASSOCIATED WITH HURRICANE BILL WILL PEAK TONIGHT INTO
SUNDAY. WAVE HEIGHTS UP TO 12 FEET ARE ANTICIPATED JUST A FEW MILES
OFF THE COAST. BREAKING WAVES IN THE SURF ZONES SHOULD RANGE MAINLY
FROM 5 TO 8 FEET.

THERE WILL BE A HIGH RISK OF RIP CURRENTS THROUGH THE WEEKEND. A
HIGH RISK OF RIP CURRENTS MEANS THAT DANGEROUS AND POTENTIALLY
LIFE THREATENING CONDITIONS EXIST. FOLLOW THE RECOMMENDATIONS OF
THE LOCAL BEACH PATROL AND STAY OUT OF THE SURF IF YOU ARE DIRECTED
TO DO SO.

THE ROUGH SURF WILL ALSO CAUSE SOME BEACH EROSION ALONG THE COASTS
OF NEW JERSEY AND DELAWARE.

TIDAL DEPARTURES MAY INCREASE TO 1/2 TO 1 FOOT ABOVE ASTRONOMICAL
LEVELS TONIGHT INTO SUNDAY. SINCE ASTRONOMICAL HIGH TIDES ARE
CURRENTLY NOT ESPECIALLY HIGH, WIDESPREAD TIDAL FLOODING IS NOT
ANTICIPATED, BUT THERE COULD BE SOME SPLASH-OVER IN THE AREAS MOST
SUSCEPTIBLE TO FLOODING AROUND THE TIMES OF THE NEXT TWO HIGH TIDE
CYCLES TONIGHT AND SUNDAY.

&&

.HYDROLOGY...
OUR CWA RECEIVED A BREAK FROM THE HEAVY RAIN OVER THE LAST SEVERAL
HOURS, BUT NOW THE COMBINATION OF BOTH DAYTIME HEATING AND THE
APPROACH OF THE NEXT CONVECTIVE SYSTEM WILL INCREASE THE THREAT
AGAIN. WE ARE MORE SUSCEPTIBLE BECAUSE OF THE HEAVY RAIN OVERNIGHT.
A NUMBER OF STREAMS CAME CLOSE TO FLOODING AND WILL TAKE
CONSIDERABLY LESS (SOME PLACES ABOUT 1.25 INCHES IN AN HOUR) TO
START FLOODING.  ON AVERAGE AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS
EXPECTED WITH LOCALIZED AMOUNTS OF AROUND 5 INCHES. LAST NIGHT WE
SAW THAT IF TRAINING OCCURS WITHIN AN ISOLATED AREA, THAT LATTER
AMOUNT CAN BE DOUBLED. WE EXPANDED THE FLASH FLOOD WATCH THROUGHOUT
OUR CWA AS THE ONGOING CONVECTION IS FARTHER SOUTHEAST OF MODEL
PROJECTIONS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-
     012>027.
     HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR NJZ014-024>026.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001>004.
     HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR DEZ004.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012-015-019-
     020.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT SUNDAY
     FOR ANZ431-450>455.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...RPW
MARINE...RPW
HYDROLOGY...GIGI
TIDES/RIP CURRENTS/SURF...RPW
Hazardous weather outlook, Aug 22, 12:31 PM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
131 PM EDT SAT AUG 22 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-231745-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
131 PM EDT SAT AUG 22 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE HEAVY RAIN, SOME THUNDERSTORMS COULD HAVE
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024-231745-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
131 PM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.

SOME THUNDERSTORMS COULD HAVE HEAVY RAIN AS WELL AS STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ025-026-231745-
COASTAL ATLANTIC-COASTAL OCEAN-
131 PM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.

SOME THUNDERSTORMS COULD HAVE HEAVY RAIN AS WELL AS STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-231745-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
131 PM EDT SAT AUG 22 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

SOME THUNDERSTORMS COULD HAVE HEAVY RAIN AS WELL AS STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-231745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
131 PM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS COULD HAVE HEAVY RAIN AS WELL AS STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 2:04 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
304 PM EDT SAT AUG 22 2009

MDZ012-015-019-020-222000-
CAROLINE MD-KENT MD-QUEEN ANNES MD-TALBOT MD-
304 PM EDT SAT AUG 22 2009

...HEAVY RAIN SHOWERS WERE MOVING TO THE NORTHWEST TOWARD THE
CHESAPEAKE BAY...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY RAIN SHOWERS 4 MILES NORTH OF EASTON...MOVING NORTHWEST AT 10
MPH. THE SHOWERS WILL BE NEAR SKIPTON...WYE MILLS AROUND 315
PM...COPPERVILLE...ST. MICHAELS AROUND 330 PM...TALBOT...GRASONVILLE
AROUND 345 PM...CHESTER AND STEVENSVILLE SOUTH AROUND 400 PM.

THESE SHOWERS ARE NOT EXPECTED TO REMAIN SOUTH OF RIDGELY IN CAROLINE
COUNTY WHERE SIX INCHES OF RAIN FELL EARLIER THIS MORNING.

HOWEVER, YOU CAN EXPECT SOME SHORT TERMED ROADWAY FLOODING WHERE THE
STORMS PASS OVER.

EBERWINE
Special weather statement, Aug 22, 2:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 PM EDT SAT AUG 22 2009

MDZ012-015-019-020-222000-
CAROLINE MD-KENT MD-QUEEN ANNES MD-TALBOT MD-
307 PM EDT SAT AUG 22 2009

...HEAVY RAIN SHOWERS WERE MOVING TO THE NORTHWEST TOWARD THE
CHESAPEAKE BAY...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY RAIN SHOWERS 4 MILES NORTH OF EASTON...MOVING NORTHWEST AT 10
MPH. THE SHOWERS WILL BE NEAR SKIPTON...WYE MILLS AROUND 315
PM...COPPERVILLE...ST. MICHAELS AROUND 330 PM...TALBOT...GRASONVILLE
AROUND 345 PM...CHESTER AND STEVENSVILLE SOUTH AROUND 400 PM.

THESE SHOWERS ARE NOT EXPECTED TO REMAIN SOUTH OF RIDGELY IN CAROLINE
COUNTY WHERE 9.95 INCHES OF RAIN FELL EARLIER THIS MORNING.

HOWEVER, YOU CAN EXPECT SOME SHORT TERMED ROADWAY FLOODING WHERE THE
STORMS PASS OVER.

EBERWINE(COR SENT FOR RAINFALL TOTAL AT RIDGELY)
Special weather statement, Aug 22, 2:11 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
311 PM EDT SAT AUG 22 2009

MDZ012-015-019-020-222000-
CAROLINE MD-KENT MD-QUEEN ANNES MD-TALBOT MD-
311 PM EDT SAT AUG 22 2009

...HEAVY RAIN SHOWERS WERE MOVING TO THE NORTHWEST TOWARD THE
CHESAPEAKE BAY...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY RAIN SHOWERS 4 MILES NORTH OF EASTON...MOVING NORTHWEST AT 10
MPH. THE SHOWERS WILL BE NEAR SKIPTON...WYE MILLS AROUND 315
PM...COPPERVILLE...ST. MICHAELS AROUND 330 PM...TALBOT...GRASONVILLE
AROUND 345 PM...CHESTER AND STEVENSVILLE SOUTH AROUND 400 PM.

THESE SHOWERS ARE EXPECTED TO REMAIN SOUTH OF RIDGELY IN CAROLINE
COUNTY WHERE 9.55 INCHES OF RAIN FELL EARLIER THIS MORNING.

HOWEVER, YOU CAN EXPECT SOME SHORT TERMED ROADWAY FLOODING WHERE THE
STORMS PASS OVER.

EBERWINE(COR SENT FOR RAINFALL TOTAL AND LOCATION FROM RIDGELY)
Special weather statement, Aug 22, 2:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EDT SAT AUG 22 2009

NJZ001-007>010-012-013-015>023-027-PAZ069-222030-
ATLANTIC NJ-BUCKS PA-CAMDEN NJ-CAPE MAY NJ-CUMBERLAND NJ-
GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-MORRIS NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
343 PM EDT SAT AUG 22 2009

...TROPICAL RAIN SHOWERS MOVING THROUGH NEW JERSEY...

SCATTERED RAIN SHOWERS WERE MOVING TO THE NORTHWEST THROUGH NEW
JERSEY WITH THE GREATEST CONCENTRATION IN CENTRAL CUMBERLAND AND
SOMERSET COUNTIES.

THESE TROPICAL SHOWERS, GENERALLY WITHOUT MUCH WIND OR LIGHTNING,
BRING SHORT TERMED HEAVY RAINFALL WHICH WILL CAUSE PONDING
ON THE ROADWAYS. IF SEVERAL SHOWERS HAPPEN TO MOVE OVER THE SAME AREA,
A QUICK TWO INCHES OR MORE OF RAIN CAN BE EXPECTED.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT.

EBERWINE
Special weather statement, Aug 22, 4:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 PM EDT SAT AUG 22 2009

DEZ001>004-MDZ008-012-015-020-NJZ001-007>010-012-013-015>023-027-
PAZ055-061-062-067>071-222245-
ATLANTIC NJ-BUCKS PA-CAMDEN NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD-
CHESTER PA-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE-
GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-
MERCER NJ-MIDDLESEX NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-
NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
545 PM EDT SAT AUG 22 2009

...NUMEROUS VERY HEAVY RAIN SHOWERS, ACCOMPANIED BY SOME LIGHTNING WILL
AFFECT ATLANTIC...BUCKS...BURLINGTON...CAMDEN...CAPE MAY...CAROLINE...
CECIL...CHESTER...CUMBERLAND...DELAWARE...GLOUCESTER...HUNTERDON...
KENT...LEHIGH...MERCER...MIDDLESEX...MONMOUTH...MONROE...MONTGOMERY
...MORRIS...NEW CASTLE...NORTHAMPTON...OCEAN...PHILADELPHIA...QUEEN
ANNES...SALEM...SOMERSET...SUSSEX AND WARREN COUNTIES...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS HEAVY SHOWERS ALONG A LINE EXTENDING FROM 21 MILES NORTH
OF PATERSON TO 15 MILES EAST OF DOVER...MOVING EAST NORTHEAST AT
ONLY 10 MPH.

THE SHOWERS COULD PRODUCE A QUICK TWO INCHES PER HOUR IF THEY MOVE
OVER THE SAME GENERAL AREA.

DO NOT DRIVE THROUGH FLOOD WATERS.

EBERWINE

The radar

The Philadelphia radar (KDIX), 43 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
August 22, 5:00 PM EST to 9:00 PM EST
Where
Mercer County, 1 mi SW of East Trenton to 0.38 mi SW of Lawrenceville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.239, -74.743

Thunderstorms with torrential downpours led to considerable poor drainage flooding as well as flooding of some creeks in central and western Mercer County. The Assunpink Creek flooded. In and around Lawrence and Hamilton Townships, over a dozen motorists were rescued from stranded vehicles; some drove around barricades. Sections of both Princeton Pike and Lawrenceville Road (U.S. Route 206) were closed in Lawrence Township. Three homes had flood waters into their basements. Off of Green Avenue, the terrain was washed away leading to a footbridge that crossed a small stream off of Lawrenceville Road. Two day event precipitation totals included 7.60 inches in Lawrenceville, 5.08 inches in Washington Crossing, 4.47 inches in Hamilton Square and 3.91 inches in Trenton.

Flood, Mercer

When
August 22, 7:29 PM EST to August 23, 5:58 AM EST
Where
Mercer County, 0.41 mi N of Trenton to 0.36 mi SSW of East Trenton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.226, -74.750

Runoff from the heavy rain in Mercer County caused flooding along the Assunpink Creek. The Assunpink Creek at Trenton was above its 8.5 foot flood stage from 829 p.m. EDT on the 22nd through 658 a.m. EDT on the 23rd. It crested at 230 a.m. EDT on the 23rd. Two day event precipitation totals included 7.60 inches in Lawrenceville, 5.08 inches in Washington Crossing, 4.47 inches in Hamilton Square and 3.91 inches in Trenton.

Flood, Somerset

When
August 23, 1:58 AM EST to 10:03 PM EST
Where
Somerset County, 2.17 mi ENE of Griggstown to 2.26 mi W of Millstone
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.466, -74.585

Runoff from heavy rain that fell from the night of the 21st into the 22nd caused flooding along sections of the Millstone River and road closures such as the Griggstown Causeway. The Millstone River at Blackwells Mills was above its 9 foot flood stage from 158 a.m. EDT through 1018 p.m. EDT on the 23rd. It crested at 10.43 feet at 1015 a.m. EDT. The Millstone River at Weston also flooded and was above its 12.4 foot flood stage from 344 a.m. EDT through 1103 p.m. EDT on the 23rd. It crested at 13.2 feet at 1230 a.m. EDT. Two day event precipitation totals included 4.72 inches in Belle Mead, 3.80 inches in Bound Brook, 3.38 inches in Hillsborough and 2.81 inches in Bridgewater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195134, 195135, 194918.